alexa Fanconi's syndrome in HIV+ adults: report of three cases and literature review.
Gastroenterology

Gastroenterology

Journal of Liver

Author(s): Earle KE, Seneviratne T, Shaker J, Shoback D

Abstract Share this page

Abstract We diagnosed Fanconi's syndrome (phosphate depletion and dysfunction of the renal tubules) in three HIV(+) patients. This was temporally related to their HIV treatment. Physicians caring for patients with HIV should recognize the association of this rare syndrome with antiretroviral medications and monitor their patients carefully. INTRODUCTION: Fanconi's syndrome is caused by increased excretion of phosphate, glucose, amino acids, and other intermediary metabolites, and can result in osteomalacia. MATERIALS AND METHODS: We diagnosed this syndrome in three HIV(+) patients. RESULTS: The first was a 43-year-old woman referred for multiple painful stress fractures. She demonstrated hypophosphatemia, metabolic acidosis, phosphaturia, glucosuria, and generalized aminoaciduria. These abnormalities resolved with oral phosphate replacement and discontinuation of the antiretroviral medication tenofovir. The second patient was a 39-year-old man with hypophosphatemia and bone pain. His symptoms improved with discontinuation of adefovir and supplementation of phosphate, potassium, and calcitriol. The third patient was a 48-year-old man who presented with symptomatic tetany caused by hypocalcemia (total serum calcium of 6.5 mg/dl [8.5-10.5 mg/dl]). Nine months before presentation, he had been treated with cidofovir for retinitis caused by cytomegalovirus. With calcium, phosphate, potassium, and calcitriol therapy, his laboratory abnormalities improved substantially, although he continues to require daily electrolyte replacement. CONCLUSIONS: Each patient demonstrated generalized renal tubular dysfunction temporally related to treatment with antiretroviral drugs. The mechanism responsible for these abnormalities is not known; however, physicians caring for patients with HIV disease should recognize the association of Fanconi's syndrome with antiretroviral medications and monitor susceptible patients to prevent potential skeletal and neuromuscular complications. This article was published in J Bone Miner Res and referenced in Journal of Liver

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords